Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Neurol. 2014;21(1):135-9. doi: 10.1111/ene.12272. Epub 2013 Sep 16.

Postural tachycardia syndrome following human papillomavirus vaccination.

Author information

  • 1Department of Neurology, State University of New York at Buffalo School of Medicine and Biomedical Sciences, Buffalo, NY, USA.

Abstract

BACKGROUND AND PURPOSE:

Postural tachycardia syndrome (POTS) is a heterogeneous disorder of the autonomic nervous system that may have an autoimmune etiology.

METHODS:

Six patients who developed new onset POTS 6 days to 2 months following human papillomavirus vaccination are reported.

RESULTS:

Three patients also had neurocardiogenic syncope, and three patients were diagnosed with possible small fiber neuropathy. Symptoms in all patients improved over 3 years with pharmacotherapy and non-pharmacological measures but residual symptoms persisted. Molecular mimicry with formation of cross-reacting autoantibodies to the potential targets of the autonomic ganglia, neurons, cardiac proteins or vascular receptors is considered as a possible pathogenesis of new onset POTS after immunization.

CONCLUSION:

Correct diagnosis of POTS and awareness that POTS may occur after vaccination in young women is essential for prompt and effective management of this condition.

© 2013 The Author(s) European Journal of Neurology © 2013 EFNS.

KEYWORDS:

disorders of the autonomic nervous system; human papillomavirus vaccination; neuropathy; postural tachycardia syndrome; small fibers; vaccination

PMID:
24102827
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk